TITLE

Itch and skin rash from chocolate during fluoxetine and sertraline treatment: Case report

AUTHOR(S)
Cederberg, Jonas; Knight, Stefan; Svenson, Svante; Melhus, Håkan
PUB. DATE
January 2004
SOURCE
BMC Psychiatry;2004, Vol. 4, p36
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Background: The skin contains a system for producing serotonin as well as serotonin receptors. Serotonin can also cause pruritus when injected into the skin. SSRI-drugs increase serotonin concentrations and are known to have pruritus and other dermal side effects. Case presentation: A 46-year-old man consulted his doctor due to symptoms of depression. He did not suffer from any allergy but drinking red wine caused vasomotor rhinitis. Antidepressive treatment with fluoxetine 20 mg daily was initiated which was successful. After three weeks of treatment an itching rash appeared. An adverse drug reaction (ADR) induced by fluoxetine was suspected and fluoxetine treatment was discontinued. The symptoms disappeared with clemastine and betametasone treatment. Since the depressive symptoms returned sertraline medication was initiated. After approximately two weeks of sertraline treatment he noted an intense itching sensation in his scalp after eating a piece of chocolate cake. The itch spread to the arms, abdomen and legs and the patient treated himself with clemastine and the itch disappeared. He now realised that he had eaten a chocolate cake before this episode and remembered that before the first episode he had had a chocolate mousse dessert. He had never had any reaction from eating chocolate before and therefore reported this observation to his doctor. Conclusions: This case report suggests that there may be individuals that are very sensitive to increases in serotonin concentrations. Dermal side reactions to SSRI-drugs in these patients may be due to high activity in the serotonergic system at the dermal and epidermo-dermal junctional area rather than a hypersensitivity to the drug molecule itself.
ACCESSION #
29323677

 

Related Articles

  • Retrospective Cohort Study of Venlafaxine, Fluoxetine or Sertraline in Long-Term Care. Blake, Lesley M.; Wan, George J.; Panish, Jessica M.; Buatti, Mary C. // Clinical Drug Investigation;2003, Vol. 23 Issue 11, p735 

    Describes effects of venlafaxine, fluoxetine and sertraline treatment on mood and behavior patterns, physical functioning and tolerability issues in a long-term care environment. Study design, setting and participants; Main outcome measures; Marginal improvement in the social interaction...

  • Behaviour changes with fluoxetine, paroxetine and sertraline.  // WHO Drug Information;2002, Vol. 16 Issue 4, p285 

    Explores the possible association of fluoxetine, paroxetine and sertraline with aggressive or suicidal thoughts and behavior. Suspected mechanism by which the aforementioned drugs cause suicidal thinking and behavior; Key issues in treating depression.

  • Naproxen/sertraline.  // Reactions Weekly;3/27/2010, Issue 1294, p27 

    The article describes the case of a 53-year-old man receiving naproxen and sertraline who experienced secondary bleeding following a resection.

  • Quetiapine/sertraline.  // Reactions Weekly;2/4/2012, Issue 1387, p28 

    The article describes the case of a 47-year-old woman who developed Pisa syndrome (pleurothotonus) while receiving sertraline for obsessive-compulsive symptoms, and quetiapine for persistent psychotic symptoms.

  • Sertraline.  // Reactions Weekly;8/6/2011, Issue 1363, p37 

    The article describes the case of a 6-year-old girl with separation anxiety and generalised worrying who experienced tongue numbness after receiving sertraline.

  • Sertraline.  // Reactions Weekly;2/18/2012, Issue 1389, p38 

    The article describes the case of a 62-year-old woman who developed manic psychosis while receiving sertraline.

  • Doxepin/sertraline/vorinostat.  // Reactions Weekly;10/6/2012, Issue 1422, p22 

    The article describes the case of a 49-year-old man who developed QT interval prolongation and torsades de pointes (TdP) during treatment with vorinostat, sertraline and doxepin for cutaneous T-cell lymphoma.

  • Oxcarbazepine/sertraline interaction.  // Reactions Weekly;9/1/2012, Issue 1417, p35 

    The article describes the case of an elderly patient who developed serotonin syndrome during concomitant administration of oxcarbazepine and sertraline and later died.

  • Sertraline.  // Reactions Weekly;Nov2014, Vol. 1528 Issue 1, p192 

    The article presents case reports of an 11-year-old boy who developed epistaxis and a 36-year-old woman who developed microscopic haematuria while receiving treatment with sertraline.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics